Urgent Lamotrigine help needed
Posted in the Epilepsy Forum
#1 Mar 19, 2007
I was diagnosed with epilepsy approx a month ago and was prescribed Lamotrigine, I am currently on 75mg per day and for 2-3 weeks I have been getting the famous rash. It first started out quite harmless really, just a little 'sunburn' type rash on either my back or chest which soon faded, seemed to be after I had first increased my dosage, I was told to start on 25mg and to increase by 25mg each week - I just thought it was my body adjusting, the rash is still about, not as bad now, just small blotches here and there (mainly shoulders, a bit on the chest too), but I get a rash on my arms each morning (Which again fades), don't know if this is connected as it has happened both before and after taking my morning pill, it is usually after I have had a shower (could it be a reaction to my shower gel/the hot water?) However, I am getting what feels like prickly heat (on my breasts, like my bra is irritating me). Its not a bumpy rash, its just red. I don't know if it is connected to the medication but with it being a common occurence, I am putting my money on it.
I have seen a GP (not my usual one that time) and also spoken to the neuro's secretary and both told me not to increase my dose for this week but reduce it if it gets worse and then stop and come for a review if I feel it isn't easing (so then I am without seizure protection and have been told the neuro clinic is fully booked for god knows how long(!!), I was also given a blood test (would this determine whether I am allergic to it or not?)- should get the results at the end of the week. I've been getting the rash for most of the time I have been taking them, the GP was confident it wasn't SJS said it was ok to continue them, wouldn't be UNsafe but I am sure it is - I shouldn't be continuing them should I? I've heard most GP's take you off it incase of it progressing, so why are they keeping me on it/ I am not a guinea pig! My rash wasn't there to show her though at the time of my appt, would an allergy rash be there all of the time?
I am just concerned with this 'life threatening' part of it, how long do I have to take this awful medicine for? Why won't they take this seriously? I have read so much, really scared myself with these horror stories about SJS and TEN etc. I am on a relatively low dose at the moment and am taking it as monotherapy and have heard The Rash is more common when taken as an add on to certain drugs, hoping it is benign but I am scared this will develop into something serious before the NHS get their fingers out and help me. I am really frightened.:( My body is obviously rejecting this medication and I have no choice but to pump it back up with it every day because they won't change it.:(
Don't think I have had any swelling or sores etc, its just the itch - where I am itching its not red, the red bits are slightly itchy.
I just hate the way they are so blasé about it all, I am worried sick.
#2 Mar 20, 2007
You'll probably have to take the medication for the rest of your life Powerpuff....I've been on Dilantin myself since 1993 & it's not without it's side effects either.
Recently I began communicating with another poster here via email who was having trouble with her medication causing severe side effects as well.I havn't heard from her in a few days however & hope that she's alright.
You said you had a rash on your back & chest? I noticed a similar rash that developed as well over the past couple of years but I don't believe that my medication is to blame for it although your story really has me thinking twice about that now.
#3 Apr 28, 2007
I have been on lamotrigine for over a year now and have found that i consistently have oral thrush,I have seen my gp about this but to no avail as they have continued to prescribe it although boughts of oral thrush are getting more often now.what can i do?
#4 Apr 3, 2008
I have the serious side effect.
Rash, rash they talk about a rash but don't give details.
Do not worry too much about a minor rash! Your concern should be scabs, sores or anything that looks like a chemical burn.
I got home from one job and noticed a patch of skin on my arm that was "damaged" It looked like bug bites, or burns or the scabbing after scraping your arm on something.
I showed it to the wife and commented that I had no idea how I got it since I was doing computer work all night and it was in the wrong position to be a chemical burn from resting my arm on some contaminated surface.
2 hours later I remembered the warnings of side effects of Lamictal, called my doctor and was told to stop immediately, and go to the emergency room if it got any worst over the next few days.
I did some research and here is what I believe happened in my case:
No rash really. The skin on part of my arm simply died. There was a patch about 2 inches by 3 inches that just looked damaged and slightly swollen.
The swelling cleared up and the dark patch is mostly gone but there is a line the width of a sharpy marker line 3 inches long with a dotted-dashed line within it that is a recessed scab because the underlying skin is gone. There is a patch of slightly darker skin surrounding these lines. There are a couple of spots the size of a sharpy marker point that are scabbed over. Go to lojackmydog.com and I will try to get some pictures posted of this.
It is not getting worst, so I have not gone to the emergency room (yet).
On my abdomen I have 2 other lines on the left side just below the rib cage that are red with a bruise under the skin. I don’t bruise easily, so I suspect that I have some bleeding under the skin or some organ damage going on. This site is right over my liver (I think) and side effects mention several liver related ones, so I am getting my affairs in order because I just might not survive this.– By the way I feel great, no pain…
What I read (and verified by looking at my arm) is that this drug reacts with the 2nd layer of skin, produces a toxin which kills the cells dead. So if this does not get any worst, I will have a permanent scar where the living cells used to be.– That is what they mean by “Disfigurement” on the box.
In my research I found that there is no cure, no treatment and all they can do for you is to put you in the burn unit if it compromises too much of your skin. Also, stopping the medication is no guarantee that the skin will stop dying.– The marks on my abdomen appeared the day AFTER I stopped taking my meds (I stopped ALL meds)
What might have triggered it is that I missed a dose one day, then took the regular dose the next day. My dose was 200 Mg. There are some reports that you should not stop and restart at the regular levels.
I will most likely be OK with just a few scars to show the grandkids, Luckily I recognized the sores as a side effect or I may have gone several days or weeks longer.
So when they say rash, they mean rash caused by damage to the skin cells, when they say life threatening and disfigurement… that is just what they mean… Think about it, who would put a warning like that on a med if they did not have too?
Add your comments below
|Need your vote||Nov '17||StopEpilepsy||1|
|Low-Carbohydrate Diet Superior to Antipsychotic...||Sep '17||Humanspirit||2|
|Do epileptic seizures ALWAYS have triggers or d...||Sep '17||testingnow||2|
|Upsher-Smith Laboratories Launches Newly Design...||Aug '17||jay helen||1|
|Topamax can diminish sex drive (Dec '08)||Jul '17||Scotty||38|
|herbal viagra actually contains the real thing (Apr '16)||Apr '16||Finch||1|
Find what you want!
Search Epilepsy Forum Now
Copyright © 2017 Topix LLC